Alert archive / New Hampshire / Severe Thunderstorm Warnings in 2009

Severe Thunderstorm Warning 92, NWS Gray, ME

August 11, 2009York County, Maine; 4 counties in New Hampshire

NWS Gray, ME issued this severe thunderstorm warning at Aug 11, 2009, 7:37 AM EDT for York County, Maine; 4 counties in New Hampshire. It was in force for 53 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Aug 11, 2009, 7:37 AM EDT (11:37 UTC)
Expired
Aug 11, 2009, 8:30 AM EDT
In force
53 min
Issued by
NWS Gray, ME
Area
Storm-based polygon

Counties York County, ME, Belknap County, NH, Merrimack County, NH, Rockingham County, NH, Strafford County, NH

The radar

The Portland,ME radar (KGYX), 99 km from the middle of the area, began a volume at 11:37 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Albany, NY (KALY), launched 00:00Z, 11.6 hours before the alert went out and 226 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Albany, NY at 00:00Z on 2009-08-11Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2978 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Albany, NY at 00:00Z on 2009-08-11The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 58 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2978 J/kg
Mixed-layer CIN
-2 J/kg
Mixed-layer LCL
801 m above ground
0-6 km bulk shear
38 kt
0-1 km storm-relative helicity
58 m²/s²
0-3 km storm-relative helicity
86 m²/s²
Significant tornado parameter
0.9
Supercell composite
8.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Gray, ME wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 11, 6:14 AM EDT, 1 hour 23 minutes earlier.

Area forecast discussion, Aug 11, 6:14 AM EDT, 1 hour 23 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAY ME
614 AM EDT TUE AUG 11 2009

.SYNOPSIS...
A LARGE AND WEAK AREA OF LOW PRESSURE WILL MOVE SLOWLY ACROSS NEW
ENGLAND TODAY AND OFF THE COAST TONIGHT. WARM HUMID AND UNSETTLED
WEATHER CAN BE EXPECTED WEDNESDAY AND THURSDAY AS A SERIES OF
WEAK DISTURBANCES CROSS THE AREA. HIGH PRESSURE AND SLIGHTLY LESS
HUMID AIR FOLLOWS FOR FRIDAY INTO THE UPCOMING WEEKEND. A BACK
DOOR COLD FRONT OVER QUEBEC WILL BRIEFLY DROP SOUTH AND WEST INTO
NORTHERN NEW ENGLAND SATURDAY AND SUNDAY.

&&

.NEAR TERM /UNTIL 6 PM THIS EVENING/...
WILL UPDATE TO DROP F EARLY THIS MORNING PER LATEST MTR REPORTS.
WILL ALSO INCREASE POP TO CHC OR LIKELY THRU MID COAST AND
ADJACENT INTERIOR ZONES PER LATEST RADAR LOOP. OTHERWISE ANY
CHANGES EARLY TDA ONLY MINOR BASED ON CURRENT OBSERVATIONS.

PREVIOUS DISCUSSION...SFC LOW TRACKS SLOWLY THRU SRN NEW ENGLAND
TDA IN RESPONSE TO APPROACHING POSITIVE TILTED H5 TROF. LOTS OF
MOISTURE /H8 DEW POINTS AROUND PLUS 10 TO PLUS 12 C/ AND
INSTABILITY /LIFTED INDEX AROUND MINUS 2/ AROUND FOR SYSTEM TO
PRODUCE SHRA AND TSTMS TDA. VERY HIGH PRECIPITABLE WATER VALUES
UPSTREAM...OVER 2 INCHES AT ALB...MOVING THIS WAY THAT MAY PRODUCE
SOME HEAVY DOWNPOURS WITH ANY TSTMS. NOT EXPECTING SVR WX TDA DUE
TO LIMITED SUNSHINE AND WEAK WIND SHEAR. THE GFS POPS ARE A LOT
HIGHER THAN THE NAM POPS...WILL USE A COMPROMISE...GENERALLY HIGH
CHC TO LIKELY FOR MUCH OF THE FCST AREA TDA. USED HPC QPF. USED A
BLEND OF MAV AND MET MOS FOR TEMPS AND DEW POINTS.

&&

.SHORT TERM /6 PM THIS EVENING THROUGH 6 AM WEDNESDAY/...
THE LOW MOVES OFF THE COAST EARLY TNGT BUT ANOTHER WEAKER LOW TO
THE W DRIFTS ACROSS NEW ENGLAND AND OFF THE COAST LATE TNGT AS THE
UPR LVL TROF CONTS TO MOVE SLOWLY E. THIS WILL KEEP SCT SHRA AND
TSTMS IN THE FCST FOR EARLY TNGT WITH SLGT CHC TO CHC POPS LATER
TNGT. PATCHY F WILL FORM...ESPECIALLY AREAS THAT SEE A FAIR AMOUNT
OF RAINFALL DURING THE DAY AND EVENING. GENERALLY USED A BLEND OF
MAV AND MET MOS FOR TEMPS AND DEW POINTS. USED BLEND OF NAM AND
GFS POPS THOUGH BACKED OFF WHERE POPS LIKELY OR HIGHER. USED HPC
QPF.

&&

.LONG TERM /WEDNESDAY THROUGH MONDAY/...
A WEAK UPPER TROUGH OVER THE EASTERN THIRD OF THE NATION WILL LIFT
OUT EARLY IN THE PERIOD AND BE REPLACED BY NEARLY ZONAL FLOW. BY
THE END OF THE PERIOD A RIDGE WILL SET UP SHOP OVER THE EASTERN
HALF OF THE COUNTRY. A WARM AND HUMID PERIOD CAN BE EXPECTED WITH
TEMPERATURES AT OR ABOVE NORMAL. A SERIES OF WEAK DISTURBANCES WILL
PROVIDE UNSETTLED WEATHER INTO THURSDAY. A RIDGE OF HIGH PRESSURE
FOLLOWS FOR FRIDAY INTO THE UPCOMING WEEKEND. A BACK DOOR COLD
FRONT OVER QUEBEC MAY BRIEFLY DROP SOUTH INTO NORTHERN SECTIONS OF
THE FORECAST AREA LATE SATURDAY INTO SUNDAY.

&&

.AVIATION /10Z TUESDAY THROUGH SATURDAY/...
SHORT TERM /THROUGH TONIGHT/...WITH SHOWER AND TSTM ACTIVITY
MOVING ACROSS THE REGION TDA AND TNGT AND WITH PATCHY F FORMING
TNGT CONDITIONS WILL BE QUITE VARIABLE ACROSS THE FCST AREA
INCLUDING ALL TAF SITES. BEST CHC FOR VFR CONDITIONS WILL BE THIS
MORNING AND INTO THE AFTERNOON BUT EVEN THAT IS NOT VERY LIKELY.
THE BEST CHC FOR LIFR TO IFR CONDITIONS WILL BE LATER TNGT WITH
CLOUDS...SCT PRPC AND F. OUTSIDE OF CURRENT TSTM AT LEB WILL NOT
FCST TSTMS IN TAFS YET BUT WILL INDICATE THE THREAT BY INCLUDING
CB WITH THE CLOUD GROUPS.

LONG TERM /WEDNESDAY THROUGH SATURDAY/...MVFR POSSIBLE IN SCATTERED
SHOWERS AND THUNDERSTORMS WEDNESDAY AND THURSDAY.

&&

.MARINE...
SHORT TERM /THROUGH TONIGHT/...WILL UPDATE TO INPUT LATEST
OBSERVED DATA WITH LITTLE OR NO CHANGES IN THE FCST. WITH WEAK
LOW PRES CONTROLLING THE WX THRU THE SHORT TERM THE PRES GRADIENT
REMAINS WEAK SO WINDS AND SEAS WILL STAY BLO SCA LEVELS.

LONG TERM /WEDNESDAY THROUGH SATURDAY/...QUIET ON THE WATERS WITH
WINDS/SEAS BELOW SCA CRITERIA.

&&

.GYX WATCHES/WARNINGS/ADVISORIES...
ME...NONE.
NH...NONE.
MARINE...NONE.

&&
Hazardous weather outlook, Aug 11, 3:02 AM EDT, 4 hours 35 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAY ME
302 AM EDT TUE AUG 11 2009

MEZ007>009-012>014-018>028-NHZ001>010-013-014-120715-
NORTHERN OXFORD-NORTHERN FRANKLIN-CENTRAL SOMERSET-SOUTHERN OXFORD-
SOUTHERN FRANKLIN-SOUTHERN SOMERSET-INTERIOR YORK-
INTERIOR CUMBERLAND-ANDROSCOGGIN-KENNEBEC-INTERIOR WALDO-
COASTAL YORK-COASTAL CUMBERLAND-SAGADAHOC-LINCOLN-KNOX-COASTAL WALDO-
NORTHERN COOS-SOUTHERN COOS-NORTHERN GRAFTON-NORTHERN CARROLL-
SOUTHERN GRAFTON-SOUTHERN CARROLL-SULLIVAN-MERRIMACK-BELKNAP-
STRAFFORD-INTERIOR ROCKINGHAM-COASTAL ROCKINGHAM-
302 AM EDT TUE AUG 11 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN MAINE...CENTRAL NEW
HAMPSHIRE...NORTHERN NEW HAMPSHIRE AND SOUTHEASTERN NEW HAMPSHIRE.

.DAY ONE...TODAY AND TONIGHT

A FEW THUNDERSTORMS TODAY COULD PRODUCE VERY HEAVY RAIN ALONG WITH
LOCALIZED DRAINAGE FLOODING AND PONDING OF WATER.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

ANZ150>154-120715-
STONINGTON ME TO PORT CLYDE ME OUT TO 25 NM-PENOBSCOT BAY-
PORT CLYDE ME TO CAPE ELIZABETH ME OUT TO 25 NM-CASCO BAY-
CAPE ELIZABETH ME TO MERRIMACK RIVER MA OUT TO 25 NM-
302 AM EDT TUE AUG 11 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CASCO BAY...PENOBSCOT
BAY...THE COASTAL WATERS FROM CAPE ELIZABETH ME TO MERRIMACK RIVER
MA...THE COASTAL WATERS FROM PORT CLYDE ME TO CAPE ELIZABETH ME AND
THE COASTAL WATERS FROM STONINGTON ME TO PORT CLYDE ME.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Special weather statement, Aug 11, 5:13 AM EDT, 2 hours 24 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GRAY ME
513 AM EDT TUE AUG 11 2009

NHZ003-005-007-008-111015-
MERRIMACK-NORTHERN GRAFTON-SOUTHERN GRAFTON-SULLIVAN-
513 AM EDT TUE AUG 11 2009

...A CLUSTER OF SHOWERS AND THUNDERSTORMS WILL IMPACT SULLIVAN
COUNTY...GRAFTON COUNTY AND WESTERN MERRIMACK COUNTY THROUGH 615 AM
EDT...

AT 510 AM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
CLUSTER OF SHOWERS AND THUNDERSTORMS CENTERED ALONG A LINE EXTENDING
FROM 17 MILES NORTHWEST OF HANOVER TO 9 MILES WEST OF CLAREMONT...OR
ALONG A LINE EXTENDING FROM 19 MILES NORTHWEST OF WHITE RIVER
JUNCTION TO 7 MILES NORTH OF SPRINGFIELD...MOVING EAST AT 30 MPH.
THIS CLUSTER OF SHOWERS AND THUNDERSTORMS WILL AFFECT AREAS IN AND
AROUND PLAINFIELD... CLAREMONT... HANOVER... CORNISH... MERIDEN...
CORNISH FLAT... LEBANON... NEWPORT... LYME AND CROYDON THROUGH 615
AM EDT.

HEAVY DOWNPOURS...CLOUD-TO-GROUND LIGHTNING AND GUSTY WINDS OF UP TO
30 MPH CAN BE EXPECTED. HEAVY RAIN MAY PRODUCE PONDING OF WATER AND
LOCALIZED DRAINAGE FLOODING.

ES
Special weather statement, Aug 11, 6:13 AM EDT, 1 hour 24 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GRAY ME
613 AM EDT TUE AUG 11 2009

NHZ007>009-111115-
BELKNAP-MERRIMACK-SULLIVAN-
613 AM EDT TUE AUG 11 2009

...STRONG THUNDERSTORMS WILL IMPACT BELKNAP COUNTY...SULLIVAN COUNTY
AND MERRIMACK COUNTY THROUGH 715 AM EDT...

AT 612 AM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
CLUSTER OF STRONG THUNDERSTORMS CENTERED OVER GRANTHAM...OR ABOUT 9
MILES NORTHWEST OF NEW LONDON...MOVING EAST AT 35 MPH. THIS CLUSTER
OF STRONG THUNDERSTORMS WILL AFFECT AREAS IN AND AROUND MERIDEN...
CORNISH FLAT... PLAINFIELD... NEWPORT... CROYDON... CORNISH...
CLAREMONT... GRANTHAM... MOUNT SUNAPEE STATE PARK AND JOHN HAY
NATIONAL WILDLIFE REFUGE THROUGH 715 AM EDT.

SMALL HAIL...HEAVY DOWNPOURS...EXCESSIVE CLOUD-TO-GROUND
LIGHTNING AND GUSTY WINDS OF 30 TO 40 MPH CAN BE EXPECTED.

HEAVY RAIN MAY PRODUCE PONDING OF WATER AND LOCALIZED DRAINAGE
FLOODING.

ES

The office that day

Everything else NWS Gray, ME issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 11, 8:09 AM EDTSpecial Marine WarningGYX96 min
Aug 11, 2:39 PM EDTSevere Thunderstorm WarningGYXCumberland, Oxford36 min
Aug 11, 2:58 PM EDTSevere Thunderstorm WarningGYXCumberland, Oxford, York47 min
Aug 11, 3:22 PM EDTSevere Thunderstorm WarningGYXKennebec38 min
Aug 11, 3:46 PM EDTSevere Thunderstorm WarningGYXCumberland, York44 min
Aug 11, 4:08 PM EDTSpecial Marine WarningGYX67 min
Aug 11, 4:31 PM EDTAreal Flood AdvisoryGYXKennebec, Knox, Lincoln119 min
Aug 11, 6:58 AM EDTSevere Thunderstorm WarningGYXBelknap, Merrimack47 min

Nearby

Severe Thunderstorm Warnings in New Hampshire, 2009Severe Thunderstorm Warnings in Maine, 2009Every severe thunderstorm warning in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.